Massachusetts, 2002

Hail and Damaging Winds in Massachusetts, May 31, 2002

May 31, 2002 · NWS BOX · 8 events in 6 counties and zones

The season's first widespread severe weather event downed trees and wires throughout a large part of western, central, and northeast Massachusetts. Damage was reported in many towns from the east slopes of the Berkshires across Worcester County and into Essex County, but was most concentrated in Franklin, Hampshire, and Hampden Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The season's first widespread severe weather event downed trees and wires throughout a large part of western, central, and northeast Massachusetts. Damage was reported in many towns from the east slopes of the Berkshires across Worcester County and into Essex County, but was most concentrated in Franklin, Hampshire, and Hampden Counties. Northampton was especially hard hit, with many large trees and power lines down. About 3,100 electric customers lost power due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 31, 2:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT FRI MAY 31 2002

TSRA FROM NH AND VT SOUTHWEST INTO CENTRAL PA MOVING INTO SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING.  SVR TSTM WATCH
IN EFFECT FOR NWRN TWO-THIRDS OF FA UNTIL 01/00Z.  WILL INCLUDE
ENHANCED WORDING IN ZONES FOR DAMAGING WINDS AND LARGE HAIL THIS
EVENING.

CYCLONIC FLOW...STEEP LAPSE RATES...AND INSTABILITY WILL BRING MORE
LOW-TOPPED CONVECTION SATURDAY AFTERNOON AND EARLY EVENING MAINLY
NORTH OF MASS PIKE.  MAY BE ACCOMPANIED BY SMALL HAIL.

DRY WEATHER SUNDAY.  FRONT STATIONARY SOUTH OF NEW ENGLAND MONDAY
THROUGH WEDNESDAY WITH WEAK AREAS OF LOW PRES MOVING EAST TO WEST
ALONG IT.

SCA NORTH OF PYM FOR SW WINDS THIS EVENING AND WEST TO NW FLOW LATE
TONIGHT AND EARLY SAT.  SEAS ALONG SOUTH COAST NEAR 5 FT SO WILL
INCLUDE SCA FOR SEAS SOUTHERN LOCATIONS.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA CC BAY...BOS HAR...MERRIMACK TO PLYMOUTH.
         SCA FOR SEAS MONTAUK TO ACK...AND ACK TO PVC.

FRANKLIN

In the hours before

Special weather statement, May 31, 10:10 AM EST, 5 hours 35 minutes before
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001>005-311900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1110 AM EDT FRI MAY 31 2002

THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS IN SOUTHERN
NEW ENGLAND THIS AFTERNOON INTO THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WERE ACROSS UPSTATE NEW YORK AND
WESTERN NEW ENGLAND LATE THIS MORNING.  THEY WILL CONTINUE TO
INCREASE IN COVERAGE AND INTENSITY THROUGH THE AFTERNOON AND EARLY
EVENING.  A COLD FRONT WILL MOVE THROUGH THE REGION BY
MIDNIGHT...BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING MAY CONTAIN WIND
GUSTS TO 60 MPH AND LARGE HAIL.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FRANKLIN

The radar

The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 31, 3:45 PM EST
Where
Franklin County, Bernardston
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -72.550

Thunderstorm Wind, Hampshire

When
May 31, 3:45 PM EST to 4:40 PM EST
Where
Hampshire County, Plainfield
Measured
50 kt (58 mph)
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
42.517, -72.917

Thunderstorm Wind, Hampden

When
May 31, 4:00 PM EST
Where
Hampden County, Springfield
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.583

Thunderstorm Wind, Worcester

When
May 31, 4:35 PM EST
Where
Worcester County, Winchendon
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.683, -72.050

Thunderstorm Wind, Middlesex

When
May 31, 4:58 PM EST
Where
Middlesex County, Townsend
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.667, -71.700

Thunderstorm Wind, Essex

When
May 31, 5:07 PM EST to 5:10 PM EST
Where
Essex County, Amesbury
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
AMATEUR RADIO
Coordinates
42.850, -70.933

Thunderstorm Wind, Hampden

When
May 31, 5:10 PM EST
Where
Hampden County, Holyoke
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
42.200, -72.617

Hail, Worcester

When
May 31, 6:00 PM EST
Where
Worcester County, Gardner
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -71.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294764, 5294835, 5294836, 5294837, 5294838, 5294839, 5294840, 5294841.